Ugandan Boy Dies of Stevens-Johnson Syndrome After Getting Measles-Rubella, Polio Vaccines

Ugandan Boy Dies of Stevens-Johnson Syndrome After Getting Measles-Rubella, Polio Vaccines

Uganda Radio Network (URN) reported on Nov. 16, 2019 that the Ministry of Health of Uganda is investigating the sudden death of a boy who died on Nov. 14, 2019 after receiving the measles-rubella and polio vaccines at a community vaccination center in the town of Kalagi, Uganda. Ugandan health officials stated that preliminary findings did not related the death to the vaccinations the child received during the government’s national Measles-Rubella and Polio Immunization Campaign.1

The boy and his two siblings, who were given the same vaccines, were taken to Mulago Hospital in Kampala after they all developed red eyes and a skin rash on their faces, which later spread to their backs and other parts of their bodies. Before dying, the child was diagnosed with Stevens-Johnson syndrome—a severe disorder of the skin and mucous membranes usually caused by a reaction to a medication or an infection.1 2

According to the URN report, Uganda’s Minister of Heath, Dr. Jane Ruth Aceng, said that samples of the children were sent to the Uganda Virus Research Institute (UVRI) and the U.S. Centers for Disease Control and Prevention (CDC) to determine what may have caused the reactions to the vaccines.1 3

Dr. Aceng confirmed that the three children were members of the same family. “There is only one family and it is from that one family that we lost a child and the other two children are there,” she said. “Why is it not affecting the other families?”1

“We need to answer that question and it can only be answered when we investigate and find out the cause and that is what the doctors are doing right now,” Dr. Aceng said. “And so far, what they have told us from what they have seen, it’s not related to the vaccination so far. But as I mentioned before, we’re taking the samples to UVRI, to CDC and we shall get to the actual cause.”1

One of the medications known to cause Stevens-Johnson syndrome is the analgesic drug acetaminophen, which is commonly recommended by doctors for children who come down with a fever after vaccination. Other medications associated with the disorder include pain relievers ibuprofen andnaproxen, anticonvulsants and antipsychotics to treat seizures and mental illness, and antibiotics such as penicillin.2 4

Correction | The original article referred to the disorder “Stevenson Johnson” syndrome. The name of the disorder is Stevens-Johnson syndrome. The article was revised to reflect the correction.


References:

1 URN. Child dies, two others hospitalised after immunisation. The Observer Nov. 16, 2019.
2 Mayo Clinic Staff. Stevens-Johnson syndrome. Mayo Clinic Mar. 9, 2018.
3 Jane Aceng. Wikipedia.
4 Cáceres M. Doctors Prescribe Acetaminophen for Fever After Vaccination. Really? The Vaccine Reaction Sept. 15, 2017.

3 Responses to "Ugandan Boy Dies of Stevens-Johnson Syndrome After Getting Measles-Rubella, Polio Vaccines"

  1. Lawrence Greenberg   December 16, 2019 at 6:22 pm

    Just a small correction: it’s Steven Johnson Syndrome, not Stevenson Johnson Syndrome. I know it all too well because I had it many years ago when I reacted to a sulfa-based antibiotic. Obviously, I survived, but it was NASTY.

    Reply
  2. Marco Caceres   December 16, 2019 at 8:21 pm

    Thank you Lawrence. We’ve made the correction.

    Reply
  3. Joy Metcalf   December 18, 2019 at 9:00 pm

    Not related to the vaccine? Maybe there’s a genetic predisposition that could be tested for, hmm? Maybe the children have the MTHFR or other gene which is known to cause immune reactions from environmental sources such as vaccines, so in that case it most decidedly IS about the vaccine triggering the reaction.

    Reply

Leave a Reply

Your email address will not be published.